Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS Aberdeen, SD

August 18, 2011Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2011, 6:48 PM CDT for Potter County, Walworth County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 6:48 PM CDT (23:48 UTC)
Expired
Aug 18, 2011, 7:15 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KABR 182348
SVRABR
SDC107-129-190015-
/O.NEW.KABR.SV.W.0202.110818T2348Z-110819T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOWRY...OR 13 MILES SOUTH OF SELBY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOVEN AROUND 715 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 192 AND 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4539 9971 4527 9971 4515 9973 4526 10011
      4543 10003
TIME...MOT...LOC 2348Z 288DEG 19KT 4532 9995
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:56 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 2:56 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING.
LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE
MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND
EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE
WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM
THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS
COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES
FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP
DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE
RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED
MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING
FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY
SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A
FEW SPRINKLES.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN
ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT
ISSUES WITH INDIVIDUAL SHORT WAVES.

THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER
THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF
THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY
WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED
MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND
MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO
RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER
ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH
PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH
FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA
THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE
NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE
ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 5:19 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT THU AUG 18 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR
WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY
THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO
TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH
DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE
PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED
OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Aug 18, 4:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             BULLHEAD                45.77N 101.08W
08/18/2011  E1.00 INCH       CORSON             SD   PUBLIC

&&

KGILLE
Local storm report, Aug 18, 5:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             7 SE BULLHEAD           45.70N 100.98W
08/18/2011  E1.00 INCH       CORSON             SD   PUBLIC

            AT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT
            PORCH.

&&

EVENT NUMBER ABR1100083

NWS ABR
Local storm report, Aug 18, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 NNE MOBRIDGE          45.60N 100.39W
08/18/2011  E1.00 INCH       CAMPBELL           SD   LAW ENFORCEMENT

            QUARTER HAIL REPORTED ALONG HIGHWAY 1804 AT WALWORTH
            CAMPBELL COUTNY LINE

&&

EVENT NUMBER ABR1100084

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:23 PM CDTSevere Thunderstorm WarningABRCampbell, Corson42 min
Aug 18, 4:26 PM CDTSevere Thunderstorm WarningABRCampbell, Corson49 min
Aug 18, 4:42 PM CDTSevere Thunderstorm WarningABRCorson63 min
Aug 18, 5:42 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth46 min
Aug 18, 6:52 PM CDTFlash Flood WarningABRFaulk, Hyde, Potter6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.